Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 56, NWS St. Louis, MO

April 5, 2023Jefferson County, Saint Francois County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 5, 2023, 8:41 AM CDT for Jefferson County, Saint Francois County, Washington County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2023, 8:41 AM CDT (13:41 UTC)
Expired
Apr 5, 2023, 9:30 AM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Francois County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 81 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:08 AM CDTHAIL 11 Wnw Olympian Village, MOREPORTED VIA SPOTTERNETWORK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:32 AM CDTTornado WatchSPC9 hr
Apr 5, 2:27 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 393 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
393 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
2.9
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KLSX 051341
SVRLSX
MOC099-187-221-051430-
/O.NEW.KLSX.SV.W.0056.230405T1341Z-230405T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
841 AM CDT Wed Apr 5 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Jefferson County in east central Missouri...
  Central Washington County in east central Missouri...
  Northwestern St. Francois County in southeastern Missouri...

* Until 930 AM CDT.

* At 841 AM CDT, a severe thunderstorm was located 10 miles northeast
  of Courtois, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Potosi, Mineral Point and Old Mines around 855 AM CDT.
  Leadwood around 900 AM CDT.

Other locations in the path of this severe thunderstorm include Bonne
Terre and Desloge.

This also includes Washington State Park and St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3784 9101 3789 9100 3798 9109 3811 9065
      3816 9045 3812 9041 3804 9041 3798 9032
      3788 9046 3787 9045
TIME...MOT...LOC 1341Z 262DEG 52KT 3790 9098 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
3 follow-up statements
985 
WWUS53 KLSX 051355
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
855 AM CDT Wed Apr 5 2023

MOC099-187-221-051430-
/O.CON.KLSX.SV.W.0056.000000T0000Z-230405T1430Z/
Jefferson MO-Washington MO-St. Francois MO-
855 AM CDT Wed Apr 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTH CENTRAL JEFFERSON...EAST CENTRAL WASHINGTON AND
NORTHWESTERN ST. FRANCOIS COUNTIES...

At 854 AM CDT, a severe thunderstorm was located near Old Mines, 
moving east at 60 mph. 

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Bonne Terre.

This also includes Washington State Park and St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3790 9084 3796 9087 3804 9087 3811 9065
      3816 9045 3812 9041 3804 9041 3798 9032
      3792 9047
TIME...MOT...LOC 1354Z 262DEG 52KT 3793 9074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
104 
WWUS53 KLSX 051404
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
904 AM CDT Wed Apr 5 2023

MOC221-051413-
/O.CAN.KLSX.SV.W.0056.000000T0000Z-230405T1430Z/
Washington MO-
904 AM CDT Wed Apr 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern and east central Missouri.

LAT...LON 3808 9064 3808 9066 3810 9065 3809 9067
      3809 9068 3810 9068 3816 9045 3812 9041
      3804 9041 3798 9032 3792 9047 3791 9064
TIME...MOT...LOC 1403Z 262DEG 52KT 3795 9057 

$$

MOC099-187-051430-
/O.CON.KLSX.SV.W.0056.000000T0000Z-230405T1430Z/
Jefferson MO-St. Francois MO-
904 AM CDT Wed Apr 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTH CENTRAL JEFFERSON AND NORTHWESTERN ST. FRANCOIS COUNTIES...

At 903 AM CDT, a severe thunderstorm was located over Bonne Terre,
moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Jefferson and northwestern St. Francois Counties, including
the following locations... Valles Mill, French Village and Blackwell.

This also includes St. Francois State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3808 9064 3808 9066 3810 9065 3809 9067
      3809 9068 3810 9068 3816 9045 3812 9041
      3804 9041 3798 9032 3792 9047 3791 9064
TIME...MOT...LOC 1403Z 262DEG 52KT 3795 9057 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
008 
WWUS53 KLSX 051420
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
920 AM CDT Wed Apr 5 2023

MOC099-187-051430-
/O.EXP.KLSX.SV.W.0056.000000T0000Z-230405T1430Z/
Jefferson MO-St. Francois MO-
920 AM CDT Wed Apr 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JEFFERSON AND
NORTHWESTERN ST. FRANCOIS COUNTIES WILL EXPIRE AT 930 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southeastern and east central Missouri.

LAT...LON 3808 9064 3808 9066 3810 9065 3809 9067
      3809 9068 3810 9068 3816 9045 3812 9041
      3804 9041 3798 9032 3792 9047 3791 9064
TIME...MOT...LOC 1420Z 262DEG 52KT 3798 9032 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:25 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 5, 6:25 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 AM CDT Wed Apr 5 2023

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 344 AM CDT Wed Apr 5 2023

A round of thunderstorms is passing through our far southeast
Missouri counties. This round is discrete in nature and poses the
most imminent near term threat of tornadoes, although large hail and
damaging winds are also associated with these thunderstorms. At the
time of writing, mean MUCAPE values around the area are in excess of
1500 J/kg. Short range guidance indicates that the atmosphere will
continue to destabilize, only becoming more conducive for severe
thunderstorms. Adding onto the ample instability, LCLs have been
lowering through the evening, and effective and low-level shear and
helicity have been more than sufficient for rotating updrafts.
Multiple cells have been tornado warned along the line of supercells
marching between northern Arkansas and southeast Missouri, and this
expected to continue through the early morning. A tornado watch
extending from southeast Missouri through southwest Illinois
continues until 14z.

Currently, the area of low pressure responsible for yesterday's
anomalous heat and ongoing severe weather across the Mid-Mississippi
Valley is centered in northern Iowa with its cold front dragging
through southwest Missouri into west-central Illinois. Along the
cold front are scattered thunderstorms, many severe. The environment
the line is moving into is only more conducive for severe, so the
threat is expected to continue well into our forecast area. All
hazards are possible along the line, with damaging winds and large
hail being the primary threats. In turn, a severe thunderstorm
watch has been issued from southeast Missouri through northeast
Missouri and west-central Illinois until 15z.

The cold front will slowly move through the area, posing a risk of
severe weather until it exits early this afternoon. As the morning
carries on, the threat for more intense weather will decrease as
parameters gradually wane. By the time the front reaches southeast
Missouri into south-central Illinois, RAP soundings show the CAPE
profile becoming long and skinny, signaling mostly a concern for
hail in these areas.

The aforementioned low pressure system has resulted in increased
pressure gradient winds as it passed earlier this evening. Winds are
expected to remain elevated overnight, but the highest non-
convective winds have likely passed. A wind advisory is still in
place until 12z.

After the passage of the front, conditions will calm considerably.
Winds will be on the downswing, and skies will gradually clear.
Temperatures will fall through the afternoon as cool air advects in,
with afternoon temperatures in the 50s and 60s across the area.
Tomorrow will be similar, albeit not breezy, as temperatures peak
only in the 50s. Lows tonight and tomorrow night will be
similarly cool, landing in the 30s for most areas. In our far
north, temperatures could fall into the high 20s tonight. Although
tonight will be coolest, the potential for frost development is
higher tomorrow night. High pressure will be centered closer to
the CWA, resulting in the calm winds we need for frost
development. The only mitigating factor is cloud cover. Partial
cloud cover expected tomorrow night may inhibit the formation of
frost.

Jaja

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 344 AM CDT Wed Apr 5 2023

The long term forecast is blissful and quiet. Aloft, zonal flow
holds through the weekend, leaving us in a very neutral pattern.
Temperatures moderate slowly, exceeding average again by Saturday.
Sunday night holds the only potential for wet weather through
Tuesday night, due to a weak shortwave passing near the CWA. This
feature seems to dampen as it approaches us to the north, lowering
confidence that it will have enough forcing to produce showers
during that timeframe.

Temperatures ramp up Monday as upper level ridging and low-level
southerly flow dominate our sensible weather. There is high
confidence in widespread upper 70s to low 80s highs early next week,
supported by the low spread in the NBM 25th-75th percentile. This is
around 20 degrees above average for this time of year.

Jaja

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 608 AM CDT Wed Apr 5 2023

A cold front currently bisects the forecast area from southwest to
northeast. Thunderstorms line the front with rain following behind.
As thunderstorms pass, expect conditions to deteriorate to MVFR at
times. Behind the front, winds will shift from southerly to
northwesterly, with gusts of 20-30 kts expected. Winds will slowly
diminish during the afternoon, becoming relatively light this
evening. Following the front is an area of stratus, overcast in far
northern Missouri and Iowa and thinning to the south. This will
bring MVFR conditions to northeast Missouri and west-central
Illinois through about 17z. Locations to the south will see these
clouds move through as well, but seeing as the clouds are so thin in
area and are expected to continue scattering with time, there's low
confidence that ceilings will drop to MVFR. Kept a scattered group
in to account for their presence. By this afternoon, conditions will
improve to VFR areawide and remain that way through the remainder of
the TAF period.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 7 AM CDT this morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson
     MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe
     MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Wind Advisory until 7 AM CDT this morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 5, 4:11 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
411 AM CDT Wed Apr 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-060915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
411 AM CDT Wed Apr 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected for portions of the area
through early afternoon. Some of these storms may be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Jaja

In the hours before

Local storm report, Apr 5, 5:05 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 AM     HAIL             BOWLING GREEN           39.34N 91.20W
04/05/2023  E0.25 INCH       PIKE               MO   PUBLIC

&&

MRM
Local storm report, Apr 5, 5:28 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             WELLSVILLE              39.07N 91.57W
04/05/2023  E0.88 INCH       MONTGOMERY         MO   EMERGENCY MNGR

&&

MRM
Local storm report, Apr 5, 5:42 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             JEFFERSON CITY          38.57N 92.19W
04/05/2023  E1.00 INCH       COLE               MO   PUBLIC

            DELAYED REPORT FROM FACEBOOK.

&&

MRM
Local storm report, Apr 5, 7:42 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     4 NE HARRISBURG         39.18N 92.40W
04/05/2023                   BOONE              MO   LAW ENFORCEMENT

            4FT TREE BLOWN OVER N BARNETT SCHOOL RD.

&&

MRB
Local storm report, Apr 5, 7:46 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     STURGEON                39.24N 92.28W
04/05/2023                   BOONE              MO   LAW ENFORCEMENT

            TREE BLOCKING ROADWAY AT N OGDEN ST AND E
            STONE ST.

&&

MRB
Local storm report, Apr 5, 8:19 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 AM CDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND GST     1 SE SAUGET             38.58N 90.16W
04/05/2023  M53 MPH          ST. CLAIR          IL   ASOS

            PEAK GUST AT KCPS.

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:02 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe43 min
Apr 5, 3:27 AM CDTTornado WarningLSXMadison12 min
Apr 5, 3:59 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Moniteau46 min
Apr 5, 4:19 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage41 min
Apr 5, 4:29 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike, Ralls46 min
Apr 5, 5:07 AM CDTSevere Thunderstorm WarningLSXPike39 min
Apr 5, 8:00 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis45 min
Apr 5, 8:15 AM CDTSevere Thunderstorm WarningLSXCrawford, Washington30 min
Apr 5, 8:51 AM CDTSevere Thunderstorm WarningLSXIron, Reynolds39 min
Apr 5, 9:11 AM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve26 min
Apr 5, 1:49 PM CDTFrost AdvisoryLSXAudrain, Boone, Callaway, Cole, Franklin, Gasconade and 5 more19 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.